Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 203, NWS Sioux Falls, SD

August 11, 2023Lincoln County, Lyon County, Murray County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 11, 2023, 4:16 PM CDT for Lincoln County, Lyon County, Murray County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2023, 4:16 PM CDT (21:16 UTC)
Expired
Aug 11, 2023, 5:00 PM CDT
In force
44 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lincoln County, MN, Lyon County, MN, Murray County, MN

The radar

The Sioux Falls radar (KFSD), 99 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:32 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 11, 2:32 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
232 PM CDT Fri Aug 11 2023

.SHORT TERM...(This Evening through Saturday)
Issued at 229 PM CDT Fri Aug 11 2023

1.  Isolated thunderstorms risks persist through Friday afternoon
and evening.  A strong storm or two may be possible.

2.  A split weekend is likely, with warm but dry conditions on
Saturday, but stormy weather potential on Sunday.

3. Quiet conditions arrive for next week, with what looks to be a
continued stretch of near normal temperatures.

-----------------------------------------------------------------

THIS AFTERNOON/EVENING:  ACCAS field continues to move southeast
this afternoon indicative of sharpening mid-lvl lapse rates brought
on by slight cold air advection at 850 mb. A surface cold front
stretches from Gregory county northeast towards Marshall this
afternoon. Moisture ahead of the boundary remains limited, with
upper 50s and lower 60 dew points in most areas.  We'll continue to
watch a couple focal points for convection to deepen, best area of
mid-lvl lift is focused through the Minnesota river valley where the
strongest dPVA is located.  More isolated activity would be possible
further southwest along the front as it reaches NW Iowa, but this
activity may only be pushed by weaker surface convergence. Within
the pre-frontal area, feel the RAP may be a bit more
representative of the overall instability profile than the HRRR,
which would indicate upwards of 1500 J/KG. Shear over the boundary
would be favorable for some rotating storms, suggesting the
potential for golf ball hail and isolated 60 mph wind gusts. Again
though, the development may be quite sparse.

TONIGHT:  The passage of the surface front and arrival of high
pressure should clear out skies and bring light winds to the area.
Can't rule out some valley fog as temperatures cool, but
probabilities are too low to include ATTM.

SATURDAY: Another fairly warm and dry day is expected Saturday as
mid-lvl heights rise slightly. Temperatures rise into the upper 80s
to lower 90s in most locations, but humidity levels stay quite low.

.LONG TERM...(Saturday Night through Friday)
Issued at 229 PM CDT Fri Aug 11 2023

SATURDAY NIGHT: A deeper upper trough drops southward across the
Northern Rockies late Saturday night into Sunday.  In response, lee
side troughing increases and broad warm advection lifts northward
into the Dakotas. With the influx of moisture in the evening, we may
see elevated convection form across the Missouri River valley late
in the evening.  A mixed mode of elevated supercells and multi-cell
convection could produce a risk for hail into Sunday morning.

SUNDAY: The trough quickly pivots southeast into central South
Dakota by mid-day, with persistent ongoing convection on the warm
advection wing of the storm lingering into the morning. The
latest guidance suggests that a surface cold front will begin
surging southeast by mid-day, eventually reaching the warm sector
across eastern Nebraska and northern Iowa early in the afternoon.
There remains some uncertainty on just how contaminated the warm
sector will be Sunday morning, but if the timing works out just
right, we could see early afternoon strong storms moving into
portions of far southeast South Dakota into Iowa/Nebraska. The
greatest rainfall amounts will be focused wherever the early
morning warm advection convection develops, where totals of 1" or
more could be possible. Broad QPF amounts of a quarter to half
inch may be possible through.

SUNDAY NIGHT:  Winds will be quite gusty Sunday night into Monday as
the surface low moves east and the upper low swings through southern
Minnesota.  While the NBM winds may be a little strong, there is
some potential for 30 mph gusts at times into Monday morning.

MONDAY-THURSDAY: We remain in this quasi-zonal to northwest
progressive upper flow pattern for much of the upcoming week. Mid-
lvl ridging in place through  mid-week will keep dry conditions in
the area, with temperatures warming above normal by Wednesday. A
deeper trough looks to move through southern Canada by Wednesday,
though timing between the EC and GFS remain nearly 24 hours
apart. Much like we've seen the past week, capping ahead of this
wave looks to be fairly substancial, with limited moisture
advection ahead of the front. Therefore, will keep PoPs low at
this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1219 PM CDT Fri Aug 11 2023

Scattered mid-lvl clouds moving east on the nose of weak low-lvl
warm advection will cross the CWA this afternoon.

At the surface, a cold front is beginning to approach the James
River valley. By this afternoon isolated to scattered convection
may form in the Minnesota river valley. Convection further
southwest along the front into Northwest Nebraska is much more in
doubt.

After the front passes, the clear skies should be expected into
Saturday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...Dux
Hazardous weather outlook, Aug 11, 4:39 AM CDT, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
439 AM CDT Fri Aug 11 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-062-066-067-069>071-121200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Yankton-Union-
439 AM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Patchy dense fog will continue across portions of southwest Minnesota
and northwest Iowa through mid morning.

Isolated strong to severe thunderstorms are possible this afternoon
through early evening, mainly for parts of southwest Minnesota. If
storms develop, large hail up to quarter size and damaging winds up
to 65 mph are the most likely hazards with the strongest storms

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periods of storms may impact the region late Saturday night through
Sunday. While details on timing and location are still uncertain, a
few strong to severe storms will again be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 3 PM to 8 PM.

SDZ038>040-050-052>055-057>061-063>065-068-121200-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-
Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
439 AM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periods of storms may impact the region late Saturday night through
Sunday. While details on timing and location are still uncertain, a
few strong to severe storms will again be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 11, 12:49 PM CDT, 3 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1249 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     Hail             6 W Erwin               44.49N 97.56W
08/10/2023  E1.75 inch       Kingsbury          SD   Public

            Time estimated via radar.

&&

ak
Local storm report, Aug 11, 2:04 PM CDT, 2 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
204 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     Hail             4 WSW Sioux Falls       43.52N 96.80W
08/10/2023  E0.75 inch       Minnehaha          SD   Public

            Report via social media. Location and time
            estimated from radar.

&&

ak

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:35 PM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson, McCook, Turner40 min
Aug 10, 7:43 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury47 min
Aug 10, 8:02 PM CDTTornado Warning Tornado observedFSDKingsbury28 min
Aug 10, 8:10 PM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson, McCook, Turner35 min
Aug 10, 8:27 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury, Lake33 min
Aug 10, 8:30 PM CDTTornado WarningFSDBrookings, Kingsbury9 min
Aug 10, 8:37 PM CDTSevere Thunderstorm WarningFSDBon Homme, Yankton23 min
Aug 10, 8:52 PM CDTSevere Thunderstorm WarningFSDLake, Moody53 min
Aug 10, 8:58 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDYankton32 min
Aug 10, 9:06 PM CDTSevere Thunderstorm WarningFSDLincoln, McCook, Minnehaha, Turner24 min
Aug 10, 9:19 PM CDTSevere Thunderstorm WarningFSDYankton26 min
Aug 10, 9:29 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha, Turner31 min
Aug 10, 9:32 PM CDTSevere Thunderstorm WarningFSDClay, Yankton28 min
Aug 10, 9:46 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha2 min
Aug 10, 11:08 PM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien, Plymouth, Sioux52 min
Aug 10, 11:49 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee26 min
Aug 11, 4:53 PM CDTSevere Thunderstorm WarningFSDCottonwood, Lyon, Murray52 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.